Pennsylvania, 2005

Lightning Strikes in Pennsylvania, June 6, 2005

June 6, 2005 · NWS PHI · 2 events in 1 county or zone

Lightning struck a substation in Forks Township and caused about 600 homes and businesses to lose power. Another lightning strike snapped a pole in two in Lower Nazareth Township.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck a substation in Forks Township and caused about 600 homes and businesses to lose power. Another lightning strike snapped a pole in two in Lower Nazareth Township. About 2,000 homes and businesses lost power in the county. The thunderstorms were prolific cloud-to-ground lightning producers during the afternoon of the 6th. Between 3 p.m. and 4 p.m. EDT about 2,500 cloud-to-ground lightning strikes occurred along the band of thunderstorms from lower Dutchess County, New York southwest through Lancaster County, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 6, 1:30 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 6, 1:30 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
230 PM EDT MON JUN 6 2005

.OVERVIEW...
UNSEASONABLY WARM AND HUMID WEATHER WILL OCR THRUT MOST OF THIS FCST
PERIOD. IF ONE BELIEVES THE LATEST (00Z) ECMWF ITS ALSO BEYOND THE
CUR END OF OUR FCST PKG. H5 RDG EXPECTED TO REMAIN TOUGH WITH ONLY
SLGT RELIEF BEHIND CFP IN THE MIDDLE OF THIS WEEK. RETURN FLOW
AROUND THE H5 RDG WILL INCR CHCS FOR PCPN. LOCN OF RDG WILL PLAY
INTO THE FCST SO GENERAL BELIEF IS THAT THERE WILL BE A NW (HIER) TO
SE (LWR) GRAD OF POPS. PWATS STILL EXPECTED TO EXCEED 2 INCHES BY
THE WEEKEND. CFPS ARE NOT EXPECTED BEYOND TMRW AS THEY SHLD DISPT N
OF THE PA/NJ BORDER.

IN THE SHORT TERM...THE GFS H5 INIT WAS BETTER WITH A NOD TO THE NAM
FOR ITS H8 STRUCTURE. NEITHER MDL INIT THE SHRT WV THAT WAS THERE OR
DVLPD WITH MCS ACRS NCNTRL PA AND IF ANYTHING THEY ARE A COUPLE OF
HRS TOO SLOW. THIS WILL BE TAKEN INTO ACCOUNT WITH EXPECTED
CONVECTION LATER TDY. NOT TOO MANY DAYS WITH CAPES GT 3000J AND LI
LT -10 W ARND FORTUNATE FOR US THAT THE WIND FIELD IS NOT AS
ACCOMODATING. AFT CFP WE ARE EXPECTING A COUPLE OF LESS HUMID BUT
NOT NECESSARILY THAT MUCH COOLER DAYS.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
TNGT...3000J LI TO -11...ENUF SAID WE WILL CONT ENHANCED WORDING IN
THE ZONES. WE WILL INCLUDE ALL FACETS OF PHENOMENA AS THE TSRAS
UPSTREAM HAVE BEEN PROLIFIC LTGNG PRODUCERS ALG WITH DAMAGING WINDS
AND LARGE HAIL. WE WILL END PCPN A BIT FASTER THAN THE MDLS HAVE
BECAUSE THEY SEEM TO BE BEHIND THE CURVE. GUID MINS ARE CLOSE AND
WON/T BE DABBLED.

FOR TMRW THE FCSTD SHRT WV IS NOW EXPECTED TO RMN N OF OUR CWA WITH
A REL SHALLOW LYR OF MSTR. NAM FCST SOUNDGS ARE SHOWING A CAP DVLPG
BY THE AFTN AND DON/T BLV THERE WILL BE ENUF TIME IN THE MRNG FOR
TSRAS TO POP. THE GFS SHOWING A BIT MORE PTNL BUT SINCE THERE IS A
NARROW WINDOW OF OPPORTUNITY BTWN THE TWO...DO NOT WANT TO FLIP-FLOP
CUR FCST AND LET THE MIDNIGHT SHIFT REACCESS. EVEN IF TSRAS WERE TO
OCR AREAL CVRG WOULD PBLY BE WDLY SCTD. WITH RESPECT TO TEMPS, THE
NAM IS SOMEWHAT WRMR THAN THE GFS AND OVERALL THE MAX TEMPS THE LAST
COUPLE OF DAYS HAVE FALLEN BTWN. WE WILL CONT THIS FCST TREND WHICH
WILL RESULT IN LITTLE ADJUSTMENT TO CUR TEMPS. WHL THE NAM BUFKIT
SOUNDGS HAVE LWRD TDS INTO THE UPR 50S THEIR MOS GUID IS RMNG CLOSE
TO 70(?). GIVEN THAT UPSTREAM DEWPTS IN OH ARE IN THE 60S WE WILL
SIDE WITH THE BTWN GFS MOS DEWS. WITH AFTN MIXING FCST DEWS MAY
STILL BE TOO HIGH. ERGO HEAT INDICES SHLD COME CLOSE TO MATCHING MAX
TEMPS TMRW AND NO ADTNL HEAT RELATED ADVYS WILL BE ISUSED.

A SLGTLY MORE COMFORTABLE SLEEPING NGT TUE NGT WITH DRIER AIR AND
LIGHT WINDS TO HELP RADIATE TEMPS IN NON URBAN LOCNS. GFS MOS LOOKS
BETTER GIVEN THE WRLY FLOW AND UPSTREAM DEWPTS.

KIND OF A HINT OF A SECONDARY CFP WED WITH THE GFS. NAM BUFKIT
SOUNDGS STILL SHOWING PRETTY MUCH A CAPPED ENVIRON AND CDFNT SHLD
DISPT AS IT TRIES TO COME ACRS. THUS DRY FCST WILL BE MAINTAINED.
BIG DIFS BTWN THE NAM AND GFS H8 TEMP FCSTS. THE ECMWF IS A COMP
BTWN THE TWO MDLS AND WILL BE FOLLOWED. THUS WE WILL SPLIT THE DIF
BTWN THE MOS DATASETS. ACTUALLY NGM MOS SEEMS TO HAVE BEEN DOING THE
BEST OF THE GUID DATASETS THE LAST COUPLE OF DAYS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
GENERAL TREND WILL BE TWD WRMR AND MORE HUMID WX THRUT THE FCST
PERIOD. NO CFP EXPECTED AS CDFNT LATE FRI EXPECTED TO RMN N OF OUR
CWA AND WAFFLE AROUND NEW ENGLAND FOR A DAY OR TWO. CLOSER PROX TO
THIS FNT WILL BE THE GREATER FOCUS FOR PCPN CHCS AS PWATS GT 1.5
WILL BE ARRIVING FROM LARGE MOISTURE POOL IN THE SERN U.S. IF RDG
RETORGRADES FAR ENUF TO OUR W...IT MIGHT CAP OUR PCPN CHCS. FOR NOW
IT APRS DIURNAL CHCS FRI THRU MON IS THE BEST WAY TO GO WITH THE
GREATEST CHCS IN OUR NWRN ZNS. GIVEN PWATS AND REL WEAK FLOW
ALF...THERE WILL BE HVY DOWNPOURS. NEXT CFP NOT SLATED UNTIL AFTER
OUR CUR DAY-TO-DAY FCSTS END.

&&

.AVIATION...
CONVECTION RAPIDLY DEVELOPING AROUND THE AREA WITH HIGH CAPES AND
UPPER PATTERN BECOMING MORE FAVORABLE. AREA HAS BEEN PLACED IN A SVR
TS WATCH UNTIL 02Z. TAF GROUPS INCLUDE MENTION OF TSRA BETWEEN 20Z
AND 05Z WITH TIMING OF ACTIVITY ACROSS KABE AND KRDG EARLIER AND
LATER FOR KACY AND KMIV. AMENDMENTS WILL BE ISSUED AS NEEDED FOR ANY
ROUGE CELLS THAT POP AHEAD OF MAIN AREA CURRENTLY (18Z) TO OUR WEST.
BASICALLY FOLLOWED EARLIER THINKING WITH AREAS OF FOG LATER TONIGHT.
VFR CONDITIONS EXPECTED FROM 12Z UNTIL 18Z TUE WITH A WEST WIND
EXPECTED.

&&

.MARINE...
MUCH OF THE EXCITEMENT...WEATHERWISE...ON THE MARINE AREAS WILL BE
LATE THIS AFTERNOON AND EVENING WITH SVR WATCH UNTIL 10 PM. LOCALLY
STRONG WINDS...HIGHER WAVES  AND HAIL MAY ACCOMPANY THE
THUNDERSTORMS THROUGH 10 PM. THE TROUGH/FRONT WILL CROSS THE WATERS
LATER TONIGHT WITH A SYNOPTIC SOUTHWEST FLOW BEHIND THE FEATURE.
WAVES GENERALLY 2 TO 4 FT THROUGH THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...SVR TSTM WATCH UNTIL 10 PM EDT ALL ZONES.
NJ...SVR TSTM WATCH UNTIL 10 PM EDT ALL ZONES.
DE...SVR TSTM WATCH UNTIL 10 PM EDT ALL ZONES.
MD...SVR TSTM WATCH UNTIL 10 PM EDT ALL ZONES.
MARINE...NONE.

OVERVIEW/SHORT TERM/LONG TERM/HYDROLOGY...OGIGI
AVIATION/MARINE...HARA
CORRECTION TO INCLUDE SVR TSTM WATCH.
Hazardous weather outlook, Jun 6, 2:35 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EDT MON JUN 6 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-071000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
335 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A HEAT ADVISORY HAS BEEN ISSUED FOR PHILADELPHIA COUNTY FOR TODAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND SPREAD
THROUGH THE REGION DURING THE EVENING. SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE AND HAVE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

RNS

In the hours before

Special weather statement, Jun 6, 10:28 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1128 AM EDT MON JUN 6 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-070400-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1128 AM EDT MON JUN 6 2005

...VERY WARM AND HUMID WEATHER WILL GIVE WAY TO THUNDERSTORMS THIS
AFTERNOON AND EVENING - SOME OF THE THUNDERSTORMS COULD BECOME
SEVERE...

A VERY WARM AND INCREASINGLY HUMID AIRMASS OVER THE REGION TODAY IS
MAKING THE WEATHER FEEL MORE UNCOMFORTABLE THAN IN THE RECENT PAST.
THE HEAT INDEX IN MOST AREAS SHOULD EXCEED 90. HOWEVER, IN
PHILADELPHIA, A HEAT ADVISORY HAS BEEN ISSUED BECAUSE THE HEAT INDEX
WILL APPROACH 100 IN THE CITY THIS AFTERNOON. THE ONLY AREA THAT
SHOULD ESCAPE THE WORST OF THE HEAT IS ALONG THE COAST.

SOME RELIEF TO THE HIGH TEMPERATURES IS EXPECTED THIS EVENING AS
THUNDERSTORMS JUST TO OUR WEST MOVE INTO EASTERN PENNSYLVANIA, NEW
JERSEY, DELAWARE AND NORTHEAST MARYLAND. THE STORM PREDICTION CENTER
HAS PLACED MUCH OF OUR AREA IN A MODERATE RISK FOR SEVERE
THUNDERSTORMS. THIS MEANS THAT SOME OF THE THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS, AS WELL AS TORRENTIAL DOWNPOURS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

IF THUNDERSTORMS APPROACH, SEEK SHELTER IMMEDIATELY.

HERE ARE SOME HELPFUL TIPS ON HOW TO ALLEVIATE THE EFFECTS OF THE
VERY WARM WEATHER.

DRINK PLENTY OF WATER AND WEAR LIGHT WEIGHT, LIGHT COLORED AND LOOSE
FITTED CLOTHING. IF AT ALL POSSIBLE, DONT WORK OUTSIDE DURING THE
WARMEST PART OF THE DAY. KEEP COOL BY SEEKING AN AIR CONDITIONED
BUILDING IF AVAILABLE, OR SEEK REST IN THE SHADE. PLEASE CHECK ON
THE ELDERLY BECAUSE THE SUDDEN CHANGE IN WEATHER WILL HAVE THE
GREATEST EFFECT ON THEM. REMEMBER TO MAKE SURE PETS HAVE A COOL
PLACE TO REST, AND HAVE PLENTY OF CLEAN WATER TO DRINK.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS FOR ADDITIONAL UPDATES.

JJM

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Northampton

When
June 6, 2:25 PM EST
Where
Northampton County, Newburg
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Lightning, Northampton

When
June 6, 2:30 PM EST
Where
Northampton County, 2 mi N of Easton
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455808, 5455807.